Virginia, 2023

Damaging Winds in Virginia, August 15, 2023

August 15, 2023 · NWS AKQ · 8 events in 5 counties and zones

Scattered severe thunderstorms in advance of a frontal boundary produced damaging winds across portions of south central and southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a frontal boundary produced damaging winds across portions of south central and southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 15, 1:56 PM EST, 42 minutes earlier.

Area forecast discussion, Aug 15, 1:56 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
256 PM EDT Tue Aug 15 2023

.SYNOPSIS...
A cold front pushes through the area this evening into
tonight, bringing scattered to widespread showers and thunderstorms.
The front lingers south of the area into Thursday, before high
pressure returns.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 300 PM EDT Tuesday...

There are 3 main hazards across the region this afternoon:

1. The threat for Severe Weather (area-wide) 2. A flash flood threat
(primarily urban Hampton Roads) 3. Excessive heat (southeast
Virginia and northeast North Carolina)

Early this afternoon, a cold front is located close to our western
border (roughly extending from Winchester VA to Danville VA). This
front will continue to slowly approach late this afternoon/evening
before crossing the region tonight.

In regards to the severe weather threat, a Severe Thunderstorm Watch
is now in effect area-wide until 9 PM EDT with the greatest threats
still being damaging wind gusts and large hail (but an isolated
tornado cannot completely be ruled out). Shear increases as the
front approaches from the west through this evening to 40 to 50 kts.
Latest mesoanalysis shows copious amounts of instability,
especially across SE VA and NE NC where we are seeing 3000+ J/kg
MLCAPE (4500! J/kg closer to the Albemarle Sound). In addition,
there is quite a DCAPE gradient east of RIC and west of ORF
(max DCAPE values ~1500 J/kg over Hampton Roads). Would expect
the storms currently north of Raleigh to try and follow this
gradient through this evening, eventually ending up in SE
VA/Hampton Roads (these may very well be our strongest storms of
the day given the parameters). Additionally, strong to severe
storms may try to form along/ahead of the front which will
impact our western/central counties. Less in the way of
instability out west, given the lower dewpoints (69 at RIC), but
still plenty of shear.

Regarding the heavy rain threat, a Flood Watch is now in effect for
the Hampton Roads metro until midnight. High-res models continue to
indicate widespread 1-3 inches of rainfall across SE VA and NE NC
this afternoon and evening with locally higher amounts possible in
thunderstorms. The 12z HREF also shows a 30% probability of 3 inches
in 3 hours "bullseye" over southside Hampton Roads. Tried to focus
the watch on the more sensitive urban areas where RFC flash flood
guidance is around ~1.5" in an hour.

Finally, we have seem some pretty impressive heat this afternoon,
especially in northeast North Carolina and southeast Virginia where
dewpoints have been in the upper 70s to lower 80s combined with air
temperatures in the mid to upper 90s. As a result, heat index values
have been hovering around 110-115 across North Carolina and 105-110
across southeast Virginia.
Will maintain the heat headlines for now until more widespread
showers and storms develop.

Showers and storms come to an end from west to east later this
evening into tonight as the front pushes closer to the coast.
Lows tonight range from the mid 60s NW to the low-mid 70s SE.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
As of 300 PM EDT Tuesday...

The front moves into NE NC but slows/stalls Wed as the upper
trough becomes positively tilted, keeping SW flow aloft going
across the local area. Winds will turn northerly and temps will
be close to normal for mid August. Highs looks to be in the
upper 80s across the piedmont and central VA with mainly dry
conditions and dew pts into the 60s; a little cooler w/ highs in
the mid 80s closer to the coast but with dew pts holding in the
lower 70s. Lingering showers (Pops 30-50% Wed aftn) and
cloudiness are expected across NE NC and far SE VA, with the
chance of thunder mainly confined along the Albemarle Sound.
Clearing out, however, to the NW. Into Thursday, model
discrepancies exist regarding how long the front sits there and
how far N moisture gets. Additional shortwave energy is progged
to pass across the area and will continue w/ PoPs 30-50% across
SE areas, and 20% into central VA Thursday. Dry conditions on
Friday outside of the slight chance for a shower along the
coast. Highs Thu in the mid to upper 80s once again. Lows Wed
night and Thu night upper 60s to lower 70s. Highs Fri in the
upper 80s to around 90.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
As of 210 PM EDT Tuesday...

The beginning of the medium range forecast features another
strong upper trough (by August standards) lifting from the
eastern Great Lakes to northern New England Friday night through
Saturday. This will be in response to a strong upper level
ridge expanding across the central CONUS. A strong cold front
will push S of the area with high pressure building in from the
NW. Lows Friday night range from the upper 50s NW to around 70F
SE. Highs Saturday range from the lower to mid 80s, with
comfortable dewpoints in the 50s to 60s. The GFS/ECMWF and
ensembles continue to show a very strong upper ridge anchored
across the central CONUS into the middle of next week, with our
area on the eastern periphery of the ridge. Expect another
relatively cool night Saturday night with lows generally in the
60s, followed by a warming trend Sunday-Monday as the ridge
builds a bit to the east. Highs are forecast to climb back into
the upper 80s to lower 90s Sunday, and lower to mid 90s Monday.
Given a more continental upper ridge, overall the humidity
levels look to be significantly lower than what has been around
over the past several days. Given large-scale subsidence, expect
little in the way of precip w/ PoPs aob 15% through Monday.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 145 PM EDT Tuesday...

VFR conditions to start out the forecast period with building CU
across the region (~4000-5000 feet). Scattered to numerous
showers/tstms (especially across the SE) are still on track to
develop across the region after ~21z as a cold front approaches.
The best chance for significant flight restrictions in strong
gusty winds and heavy rain will be from about 21Z through 03Z
(mainly at ORF/PHF/ECG, less confidence elsewhere). Lingering
heavy rain and some low clouds still are expected through ~06Z
inland and ~09Z at the coast. Clearing out after ~09z outside of
some lingering low/MVFR clouds along the coast. The cold front
stalls over coastal NC tomorrow leading to occasional showers
and cloudiness across far SE VA and NE NC.

Outlook: The cold front remains stalled along the coast through
Thursday, w/occasional showers and cloudiness remaining for SE
VA and NE NC. To the N and NW, should stay mainly dry w/ VFR
conditions. Dry Fri- Sat.

&&

.MARINE...
As of 300 PM EDT Tuesday...

A cold front slowly approaches the local waters this evening into
tonight before stalling over the area. Scattered showers and storms
are likely ahead of and along the front later this afternoon into
early tonight. Gusty winds will be possible with any storms. Recent
guidance suggests that the front then retreats NW Wed with scattered
showers/storms again possible. The front stays stalled inland into
Fri before high pressure builds in from the NW Fri, allowing a cold
front to push through. High pressure centers over the area this
weekend.

Winds were S 5-10 kt across the Ches Bay and 10-15 kt with gusts to
20 kt across the coastal waters and Currituck Sound this afternoon.
As the cold front approaches this evening, winds become SW and
increase to 10-15 kt with gusts to 20 kt with gusts to 25 kt across
the S coastal waters. As such, have issued SCAs for the Currituck
Sound and NC coastal waters until 10 PM. Winds become W and diminish
to 10-15 kt late tonight ahead of the front and become NW/N behind
the front (across the bay). While some CAMs show a period of SCA
conditions this evening for the Ches Bay, this appears to be
convectively induced. Therefore, will hold off on SCAs and instead
opt for SMWs/MWSs instead. Additionally, cannot rule out a few gusts
to 20 kt from the N surge behind the cold front across the upper bay
late tonight/early Wed morning, but given that the front will be
stalling, CAA should be minimal which leads to low confidence in
reaching 20 kt gusts. N winds diminish to 5-12 kt Wed, becoming
onshore during the afternoon. Winds remain light into Thurs,
becoming SE 10-15 kt Thurs afternoon. Winds become S 15-20 kt Thurs
night, becoming SW late. SCAs are possible for this surge. Winds
diminish Fri before becoming N 15 kt with gusts to 20 kt Fri night
behind the cold front. SCAs are possible. With high pressure
building in, winds become light this weekend.

Waves and seas were 1-2 ft and 2-4 ft respectively this afternoon.
Waves build to 2-3 ft this evening with seas across the NC coastal
waters building to 3-5 ft. Waves and seas subside to 1-2 ft and 2-3
ft Wed, building back to 2-3 ft and 3-5 ft Thurs night into early
Fri. Any 5 ft seas during this timeframe appear to be well offshore
and near the edge of the forecast zone.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Heat Advisory until 8 PM EDT this evening for NCZ012>014-102.
     Excessive Heat Warning until 8 PM EDT this evening for
     NCZ015>017-030>032.
VA...Heat Advisory until 8 PM EDT this evening for VAZ084-086>090-
     092-093-095>098-100-523>525.
     Flood Watch until midnight EDT tonight for VAZ095>098-524-525.
MARINE...Small Craft Advisory until 10 PM EDT this evening for ANZ633-
     658.

&&

SYNOPSIS...AJB/LKB
NEAR TERM...AJB
SHORT TERM...AJB/LKB
LONG TERM...AJZ/LKB
AVIATION...AJB/LKB
MARINE...RMM
Hazardous weather outlook, Aug 15, 2:07 PM EST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
307 PM EDT Tue Aug 15 2023

NCZ015>017-030>032-161915-
Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
307 PM EDT Tue Aug 15 2023

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 650 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.
   Severe Thunderstorm Watch.

Severe weather is possible from late this afternoon through this
evening. The primary threat will be from damaging wind gusts, with
isolated instances of large hail possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ012>014-102-VAZ084-086>090-092-093-100-523-161915-
Northampton-Hertford-Gates-Eastern Currituck-Gloucester-Mathews-
Greensville-Sussex-Surry-James City-Southampton-Isle of Wight-York-
307 PM EDT Tue Aug 15 2023

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 650 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

Severe weather is possible from late this afternoon through this
evening. The primary threat will be from damaging wind gusts, with
isolated instances of large hail possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VAZ095>098-524-525-161915-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Newport News-
Hampton/Poquoson-
307 PM EDT Tue Aug 15 2023

...FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 650 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Heat Advisory.
   Severe Thunderstorm Watch.

Severe weather is possible from late this afternoon through this
evening. The primary threat will be from damaging wind gusts, with
isolated instances of large hail possible. Flash flooding is also
possible in urban areas and other vulnerable locations.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MDZ021>025-VAZ048-060>062-064>069-075>083-085-099-509>522-161915-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Middlesex-Accomack-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
307 PM EDT Tue Aug 15 2023

...SEVERE THUNDERSTORM WATCH 650 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia, south central Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Severe weather is possible from late this afternoon through this
evening. The primary threat will be from damaging wind gusts, with
isolated instances of large hail possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 15, 2:09 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Wakefield VA
309 PM EDT Tue Aug 15 2023

VAZ509-151945-
Western Louisa VA-
309 PM EDT Tue Aug 15 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LOUISA COUNTY
THROUGH 345 PM EDT...

At 309 PM EDT, Doppler radar was tracking a strong thunderstorm near
Boswells Tavern, or 10 miles southwest of Orange, moving east
northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northwestern Louisa
County, including the following locations... Waldrop, Vawter Corner,
Green Springs, Trevilians, and Gordonsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central Virginia.

&&

LAT...LON 3804 7827 3813 7821 3813 7818 3814 7815
      3814 7812 3815 7811 3815 7809 3813 7805
      3814 7801 3812 7798 3811 7793 3812 7792
      3811 7791 3804 7796
TIME...MOT...LOC 1909Z 260DEG 33KT 3813 7824

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

EI
Special weather statement, Aug 15, 2:10 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Wakefield VA
310 PM EDT Tue Aug 15 2023

NCZ012-VAZ079-087-088-092-152000-
Northampton NC-Sussex VA-Southampton VA-Brunswick VA-Greensville VA-
310 PM EDT Tue Aug 15 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN NORTHAMPTON...
GREENSVILLE...SOUTHWESTERN SOUTHAMPTON...SOUTHWESTERN SUSSEX AND
SOUTHEASTERN BRUNSWICK COUNTIES AND THE CITY OF EMPORIA THROUGH 400
PM EDT...

At 309 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Radium to 8 miles southwest of Emporia to
near Barley. Movement was northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph, heavy rain, and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibility and minor flooding
         possible. Frequent cloud to ground lightning strikes.

Strong thunderstorms will be near...
  Emporia, Barley, and Radium around 315 PM EDT.
  Purdy around 320 PM EDT.
  Jarratt around 325 PM EDT.
  Dahlia and Green Plain around 330 PM EDT.
  Claresville around 340 PM EDT.

Other locations impacted by these storms include Adams Grove,
Grizzard, Gum Forks, Bufford Crossroads, Lanes Corner, Yale, Pleasant
Shade, Bryants Corner, Slates Corner, and Emporia Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northeastern North Carolina...and south central and southeastern
Virginia.

&&

LAT...LON 3648 7777 3650 7781 3650 7782 3661 7778
      3675 7780 3693 7731 3678 7725 3656 7734
      3648 7769 3649 7771 3649 7773 3648 7775
TIME...MOT...LOC 1909Z 241DEG 26KT 3673 7769 3665 7767 3653 7775

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Wray
Special weather statement, Aug 15, 2:36 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Wakefield VA
336 PM EDT Tue Aug 15 2023

VAZ095>097-152015-
Norfolk/Portsmouth VA-Suffolk VA-Chesapeake VA-
336 PM EDT Tue Aug 15 2023

...A STRONG THUNDERSTORM WILL IMPACT ...THE SOUTHWESTERN CITY OF
NORFOLK...THE NORTHERN CITY OF CHESAPEAKE...THE CITY OF PORTSMOUTH
AND THE SOUTHEASTERN CITY OF SUFFOLK THROUGH 415 PM EDT...

At 336 PM EDT, Doppler radar was tracking a strong thunderstorm over
Suffolk, or near Downtown Suffolk, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Downtown Suffolk and Suffolk around 340 PM EDT.
  Chesapeake around 345 PM EDT.
  Bowers Hill around 355 PM EDT.
  Portsmouth around 400 PM EDT.
  Western Branch around 405 PM EDT.
  Cradock around 410 PM EDT.
  Churchland around 415 PM EDT.

Other locations impacted by this storm include South Norfolk,
Portlock, Lummis, Suffolk Airport, Huntersville, Herberts Corner,
Saunders, Magnolia, Greenbrier, and Wilroy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southeastern Virginia.

&&

LAT...LON 3667 7674 3680 7657 3679 7656 3680 7656
      3693 7638 3680 7621 3677 7620 3676 7616
      3675 7615 3656 7664
TIME...MOT...LOC 1936Z 234DEG 24KT 3666 7662

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Wray

The radar

The Norfolk radar (KAKQ), 66 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greensville

When
August 15, 2:38 PM EST
Where
Greensville County, 0.69 mi N of Hitchcock Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.610, -77.580

Power lines were downed along Quarry Road.

Thunderstorm Wind, Greensville

When
August 15, 2:40 PM EST
Where
Greensville County, 1.11 mi E of Hitchcock Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
36.600, -77.560

Tree was downed on southbound Exit 4 off of Interstate 95.

Thunderstorm Wind, Southampton

When
August 15, 3:18 PM EST
Where
Southampton County, Boykins
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.580, -77.200

Numerous trees were downed on roadways in the Boykins and Branchville areas.

Thunderstorm Wind, Isle of Wight

When
August 15, 3:36 PM EST
Where
Isle of Wight County, 3.54 mi SW of Maynards Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.690, -76.910

Tree was downed.

Thunderstorm Wind, Isle of Wight

When
August 15, 3:51 PM EST
Where
Isle of Wight County, 0.69 mi N of Isle of Wight
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.910, -76.700

Tree was downed.

Thunderstorm Wind, Suffolk (C)

When
August 15, 4:00 PM EST
Where
Suffolk (C) County, 1.49 mi SSW of Beamon
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
NWS Employee
Coordinates
36.780, -76.530

Numerous trees were snapped and uprooted in the Wilroy area of Suffolk. There was also fence damage.

Thunderstorm Wind, Suffolk (C)

When
August 15, 4:04 PM EST
Where
Suffolk (C) County, 0.55 mi E of Magnolia
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.750, -76.520

Multiple trees were downed along Route 58/Portsmouth Boulevard.

Thunderstorm Wind, Chesapeake (C)

When
August 15, 4:23 PM EST
Where
Chesapeake (C) County, 1.77 mi NW of Hickory
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.650, -76.220

Tree was downed behind Hickory High School.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135485, 1135486, 1135487, 1135488, 1135489, 1135492, 1135493, 1135497.